Colorado, 2012

Winter Storm and Winter Weather in Colorado, November 9 to 11, 2012

November 9 to 11, 2012 · NWS GJT · 12 events in 12 counties and zones

A strong Pacific trough and associated cold front brought heavy snow accumulations and strong winds to many mountain locations in western Colorado.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A strong Pacific trough and associated cold front brought heavy snow accumulations and strong winds to many mountain locations in western Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 8, 10:44 PM MST, 2 hours 16 minutes earlier.

Area forecast discussion, Nov 8, 10:44 PM MST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1044 PM MST THU NOV 8 2012

.UPDATE...
ISSUED AT 1035 PM MST THU NOV 8 2012

THE EVENING MODELS ARE HOLDING NO BIG SURPRISES AND THE FORECAST
LOOKS IN EXCELLENT SHAPE. THE 00Z NAM IS A BIT FASTER AND DEEPER
AND HAS A COLDER COLD CORE WITH -34C OVER THE NW COLORADO SUNDAY.
THIS KIND OF FORCING WILL EFFICIENTLY WRING OUT ALL AVAILABLE
MOISTURE INTO BIG FAT SNOW FLAKES. WE ARE LEANING TOWARDS WINTER
HIGHLIGHTS FOR THE NW COLORADO PLATEAU.

BUT MORE IMMEDIATE...CLOUD COVER AND SW WINDS OF 30-40KTS AT 700MB
ARE PRODUCING MTN GUSTS THAT WILL ONLY INCREASE OVERNIGHT AND INTO
FRIDAY. MODEL WINDS DO NOT SUPPORT WIND ADVISORIES BUT THE DESERTS
OF SE UTAH AND FAR WESTERN COLORADO WILL HAVE ENHANCED AFTERNOON
GUSTS DUE TO VIRGA/LIGHT SHOWERS. COORDINATED WITH SLC AND FGZ
OFFICES FOR A WIND ADVISORY IN THOSE LOCATIONS. ALSO RAISED LOW
TEMPERATURES TONIGHT.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 348 PM MST THU NOV 8 2012

MID TO UPPER LEVEL CLOUDS HAVE BEGUN TO INVADE FROM THE WEST LATE
THIS AFTERNOON. THESE CLOUDS WILL INCREASE AND THICKEN THROUGH THE
EVENING AHEAD A MAJOR TROUGH DROPPING INTO THE GREAT BASIN. IN
ADDITION...SOUTHWEST FLOW AHEAD OF THE SYSTEM WILL INCREASE
THROUGH THE NIGHT AND WILL COMBINE WITH THE INCREASED MOISTURE FOR
SOME OROGRAPHIC SHOWERS OVER THE SOUTHERN MOUNTAINS...AND OVER THE
UINTAS IN THE NORTHWEST CORNER OF THE FORECAST AREA.

ON FRIDAY THESE SHOWERS WILL INCREASE AND SPREAD IN THE WARM
SECTOR OF THE STORM AS 700 MB WINDS INCREASE TO 45-65 KTS. THE
STRONGEST FLOW WILL BE OVER NORTHWEST COLORADO WITH WINDS MIXING
INTO THE LOWER ELEVATIONS BY MIDDAY. ENHANCING THE WINDS WILL BE A
STRONG COLD FRONT THAT HAS THE SUPPORT OF THE UPPER JET. THIS
FRONT WILL REACH EASTERN UTAH LATE AFTERNOON/EARLY EVENING.
THEREFORE THE WIND ADVISORY FOR ZONES 1 AND 2...HOISTED DURING THE
PREVIOUS SHIFT IS STILL ON TRACK. I COULD NOT BOOST WINDS ENOUGH
IN OTHER AREAS TO ADD MORE ZONES TO THIS ADVISORY. A WILD CARD
REMAINS CLOUD COVER. ON ONE HAND...CLOUDS WILL ACT TO INHIBIT THE
WINDS. BUT SHOWERS OR VIRGA COULD GREATLY ENHANCE GUSTS. THE
MIDNIGHT SHIFT WILL AGAIN HAVE TO ASSESS THE SITUATION TO SEE IF
THE ADVISORY NEED TO BE EXPANDED.

WITH THE STRONG PRE-FRONTAL FLOW...DEEPENING MOISTURE AND
INCREASED INSTABILITY...PRECIPITATION WILL BECOME WIDESPREAD OVER
THE THE SOUTHERN AND WESTERN MOUNTAINS SPREADING INTO THE CENTRAL
MOUNTAINS AS WELL. HOWEVER THE SNOW LEVELS WILL REMAIN HIGH UNTIL
THE PASSAGE OF THE ASSOCIATED COLD FRONT SCHEDULED FOR FRIDAY
EVENING THROUGH THE LATE NIGHT PERIOD. THEREFORE SNOW THROUGH
FRIDAY WILL BE LIMITED TO THE HIGHER TERRAIN WITH SNOW LEVELS
AROUND 8500-9500 FEET FROM NORTHWEST TO SOUTHEAST. SCATTERED
SHOWERS WILL DEVELOP OVER MUCH OF THE LOWER ELEVATIONS. HOWEVER
FRIDAY PROMISES TO BE CONVECTIVELY ACTIVE WITH ISOLATED
THUNDERSTORMS POSSIBLE. THIS MAY DRIVE SNOW LEVELS LOWER AT TIMES.

EXPECT PRECIPITATION WILL CONTINUE TO INCREASE AND SPREAD AS THE
FRONT APPROACHES. SNOW WILL BECOME WIDESPREAD OVER ALL MOUNTAIN
AREAS DURING THE EVENING ...WITH A HEAVIER SNOW BAND ASSOCIATED
WITH THE FRONT. IN ADDITION RAIN WILL CHANGE OVER TO SNOW IN THE
VALLEYS AS THE FRONT PASSES. SO EVEN THE LOWER VALLEYS WILL SEE
SOME SNOW BY MORNING.

HAVE HOISTED SNOW ADVISORIES FOR THE VALLEYS SOUTH OF THE SAN
JUANS WITH THIS PACKAGE. ALSO HAVE UPGRADED THE WATCH OVER THE
NORTHERN MOUNTAINS TO A WARNING FOR THE FLATTOPS AND ADVISORIES
FOR ZONES 4 AND 10...ADDING ZONE 3 AS WELL.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 348 PM MST THU NOV 8 2012

SATURDAY THROUGH SUNDAY...A COMBINATION OF FAVORABLE LOW AND MID
LEVEL FRONTOGENETIC FORCING...UPPER LEVEL QG FORCING...SW
OROGRAPHICS AND DEEP MOISTURE WILL CONTINUE TO PRODUCE WIDESPREAD
RAIN AND SNOW SATURDAY MORNING ACROSS MUCH OF THE FORECAST AREA.
SPECIFIC HUMIDITY VALUES DROP DRAMATICALLY BEHIND THE COLD FRONT
ON SATURDAY FROM 3 TO 4 G/KG EARLY TO 2 G/KG BY AFTERNOON BUT
SIGNIFICANT UPPER LEVEL AND OROGRAPHIC FORCING WILL CONTINUE TO
BRING PERIODS OF SNOW ESPECIALLY TO THE MOUNTAINS. SOME SNOW IS
ALSO POSSIBLE OVER THE LOWER ELEVATIONS AS SNOW LEVELS DROP TO THE
VALLEYS FLOORS BEHIND THE COLD FRONT...WITH MODERATE SNOW
ACCUMULATIONS EXPECTED FOR THE DURANGO AND PAGOSA SPRINGS AREAS.
THE UPPER LEVEL JET WILL SLOWLY SHIFT EASTWARD LATER SATURDAY WITH
700 MB WINDS SHIFTING TO THE WEST THEN NORTHWEST...THUS PROVIDING
A CHANGING OROGRAPHIC FOCUS WITH SNOW FAVORING THE NORTHERN
MOUNTAINS ON SUNDAY.

MONDAY THROUGH THURSDAY...WEAK SHORTWAVE RIDGING PASSES THROUGH
MONDAY AND TUESDAY DRYING THINGS OUT BUT TEMPERATURES WILL BE
QUITE CHILLY RANGING FROM 10 TO 15 DEGREES BELOW NORMAL. GLOBAL
MODELS CONTINUE TO SUPPORT A SPLITTING TROUGH OVER THE PAC
NORTHWEST MID WEEK WITH THE ENERGY FROM THE SOUTHERN PORTION
BRINGING A CHANCE OF PRECIP WEDNESDAY INTO THURSDAY...THIS IS
REFLECTED IN THE GRIDS AS THE LOW POPS OF THE BLENDED SOLUTION.
THE MODELS VARY SLIGHTLY WITH THE TIMING OF THE TROUGH...WITH THE
EC SLOWER AND FAVORED OVER THE FASTER GFS BASED ON PAST
PERFORMANCE.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 953 PM MST THU NOV 8 2012

MECHANICAL TURBULENCE AND AREAS OF LOW LEVEL WIND SHEAR (KASE)
WILL BE AVIATION HAZARDS ON FRIDAY. SURFACE WINDS OF 23020G35KTS
WILL BE COMMON ACROSS THE LOWER VALLEYS OF EASTERN UTAH/WESTERN COLORADO
WITH SOME GUSTS OF 40-45KTS.

DEEPER MOISTURE SURGE UNDERWAY WITH PRECIPITATION INCREASING ON THE
WINDWARD SIDE (SOUTH-WEST FACING MOUNTAIN ASPECTS) OVERNIGHT AND
FRIDAY MORNING. WITH RAIN/SNOW EXPANDING AND SNOW LEVEL AT AROUND
9K FEET...EXPECT FREQUENT MOUNTAIN OBSCURATIONS AND AREA CIGS AOB
BKN030.

COLD FRONT WILL MOVE ACROSS NE UTAH (KVEL) EARLY FRIDAY EVENING
AND EXPECT WIDESPREAD -SHRA (SNOW IN THE MOUNTAINS NORTH OF
VERNAL) WITH CIGS BKN025.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WIND ADVISORY FROM NOON TO 9 PM MST FRIDAY FOR COZ001-002-020.

     WINTER WEATHER ADVISORY FROM 6 AM FRIDAY TO 6 AM MST SUNDAY FOR
     COZ017.

     WINTER STORM WARNING FROM 6 AM FRIDAY TO 6 AM MST SUNDAY FOR
     COZ009-012-018-019.

     WINTER WEATHER ADVISORY FROM 6 PM FRIDAY TO 6 PM MST SUNDAY FOR
     COZ004-010.

     WINTER STORM WARNING FROM 6 PM FRIDAY TO 6 PM MST SUNDAY FOR
     COZ013.

     WINTER WEATHER ADVISORY FROM MIDNIGHT FRIDAY NIGHT TO NOON MST
     SATURDAY FOR COZ021>023.

     WINTER WEATHER ADVISORY FROM 6 PM FRIDAY TO 6 AM MST SUNDAY FOR
     COZ003.

UT...WIND ADVISORY FROM NOON TO 9 PM MST FRIDAY FOR UTZ022-027-029.

     WINTER STORM WARNING FROM 6 AM FRIDAY TO MIDNIGHT MST FRIDAY
     NIGHT FOR UTZ023.

     WINTER WEATHER ADVISORY FROM 6 AM FRIDAY TO 6 AM MST SUNDAY FOR
     UTZ028.

&&

UPDATE...JOE
SHORT TERM...EH
LONG TERM...TB
AVIATION...PF
Hazardous weather outlook, Nov 8, 4:01 AM MST, 20 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
401 AM MST THU NOV 8 2012

COZ001>014-017>023-UTZ022>025-027>029-091115-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
401 AM MST THU NOV 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HAZARDOUS WINTER DRIVING CONDITIONS WITH SNOWFALL AND STRONG
WINDS ARE POSSIBLE FRIDAY THROUGH SUNDAY OVER MOST MOUNTAIN
PASSES AS A PACIFIC STORM MOVES THROUGH THE AREA.

AS THIS SYSTEM MOVES THROUGH THE AREA FRIDAY AND
SATURDAY...VALLEY RAIN AND MOUNTAIN SNOW WILL SPREAD ACROSS THE
AREA AND MUCH COOLER TEMPERATURES WILL TAKE HOLD. WITH MUCH COLDER
TEMPERATURES EXPECTED TO MOVE IN FRIDAY NIGHT THROUGH
SATURDAY...PRECIPITATION WILL CHANGE TO MAINLY SNOW DOWN TO THE
VALLEY BOTTOMS. PRECIPITATION WILL GRADUALLY DECREASE SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm, 6 winter weather. Local standard time, as filed.

Winter Storm, Southwestern San Juan Mountains

When
November 9, 1:00 AM MST to November 11, 7:00 AM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Snowfall totals of 10 to 23 inches were measured mainly above the 9000 foot level. Additionally, wind gusts of 35 to 50 mph resulted in widespread blowing and drifting snow with localized blizzard conditions. Even stronger wind gusts were measured at ridgetops, including 91 mph on Kendall Mountain.

Winter Storm, Grand and Battlement Mesas

When
November 9, 4:00 AM MST to November 11, 1:00 PM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
Trained Spotter
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Snowfall totals of 12 to 21 inches were measured across the area. Additionally, wind gusts of 35 to 60 mph resulted in widespread blowing and drifting snow with localized blizzard conditions.

Winter Storm, Northwestern San Juan Mountains

When
November 9, 5:00 AM MST to November 11, 5:00 PM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Snowfall totals of 12 to 20 inches were measured above the 8000 foot level. Additionally, wind gusts of 35 to 50 mph resulted in widespread blowing and drifting snow with localized blizzard conditions. Even stronger wind gusts were measured at ridgetops, including 90 mph on Mount Abrahms.

Winter Storm, Flattop Mountains

When
November 9, 3:00 PM MST to November 11, 9:00 PM MST
Where
Flattop Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Snowfall totals of 8 to 20 inches were measured across the area. Additionally, wind gusts of 25 to 50 mph resulted in widespread blowing and drifting snow with localized blizzard conditions.

Winter Weather, Uncompahgre Plateau and Dallas Divide

When
November 9, 8:00 PM MST to November 11, 12:00 PM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Reported by
Trained Spotter
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

Snowfall totals of 4 to 12 inches were measured across the area. Additionally, wind gusts of 25 to 45 mph resulted in widespread blowing and drifting snow.

Winter Storm, Elkhead and Park Mountains

When
November 9, 10:00 PM MST to November 11, 10:00 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Trained Spotter
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Snowfall totals of 8 to 17 inches were measured across the area. Additionally, wind gusts of 30 to 50 mph resulted in widespread blowing and drifting snow with localized blizzard conditions.

Winter Weather, Roan and Tavaputs Plateaus

When
November 9, 11:00 PM MST to November 10, 10:00 PM MST
Where
Roan and Tavaputs Plateaus forecast zone
Reported by
Department of Highways
Coordinates
39.532, -108.196 (the zone’s center; the record gives no point)

Snowfall totals of 4 to 6 inches were measured above the 6000 foot level. Additionally, wind gusts of 35 to 50 mph resulted in widespread blowing and drifting snow with localized blizzard conditions. Even stronger wind gusts were measured on Douglas Pass with a peak velocity of 65 mph.

Winter Storm, West Elk and Sawatch Mountains

When
November 10, 1:00 AM MST to November 11, 5:00 PM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
Trained Spotter
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Snowfall totals of 8 to 22 inches were measured across the area. Additionally, wind gusts of 30 to 55 mph resulted in widespread blowing and drifting snow with localized blizzard conditions.

Winter Weather, Upper Yampa River Basin

When
November 10, 3:00 AM MST to November 11, 2:00 PM MST
Where
Upper Yampa River Basin forecast zone
Reported by
Trained Spotter
Coordinates
40.485, -106.991 (the zone’s center; the record gives no point)

Snowfall totals of 3 to 6 inches were measured across the area. Additionally, wind gusts of 25 to 35 mph resulted in areas of blowing and drifting snow.

Winter Weather, Central Colorado River Basin

When
November 10, 4:00 AM MST to November 11, 12:00 PM MST
Where
Central Colorado River Basin forecast zone
Reported by
Trained Spotter
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Snowfall totals of 3 to 6 inches were measured across the area, with locally higher amounts up to 7 inches. Additionally, wind gusts of 25 to 40 mph resulted in areas of blowing and drifting snow.

Winter Weather, Upper Gunnison River Valley

When
November 10, 4:00 AM MST to 11:00 PM MST
Where
Upper Gunnison River Valley forecast zone
Reported by
Trained Spotter
Coordinates
38.535, -107.650 (the zone’s center; the record gives no point)

Snowfall totals of 2 to 5 inches were measured across the area, with locally higher amounts up to 8 inches. Additionally, wind gusts of 20 to 30 mph resulted in localized blowing and drifting snow.

Winter Weather, Gore and Elk Mountains/Central Mountain Valleys

When
November 10, 5:00 AM MST to November 11, 7:00 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
Trained Spotter
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Snowfall totals of 5 to 12 inches were measured across the area. Locally higher amounts included 14 inches at Vail Ski Area. Additionally, wind gusts of 25 to 50 mph resulted in widespread blowing and drifting snow with localized blizzard conditions.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, November 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 432732, 432729, 432731, 432733, 432735, 432734, 432737, 432730, 432738, 432739, 432741, 432736.